Connecticut, 2020

Lightning Strike in Connecticut, April 21, 2020

April 21, 2020 · NWS BOX · 1 event in 1 county or zone

A strong cold front moved through during the mid-afternoon, triggering a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved through during the mid-afternoon, triggering a few thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 21, 12:05 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 21, 12:05 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
105 PM EDT Tue Apr 21 2020

.SYNOPSIS...
A strong cold front will cross the region, bringing showers and
scattered thunderstorms this afternoon into early tonight. Some
storms may produce gusty winds and small hail. Behind the front,
gusty west winds will usher in unseasonably cold air tonight
and Wednesday. Two weather systems should bring rain Thursday
night into Friday, and again Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 PM Update...

* Monitoring Western New England for a Few Severe Storms *

Cold front was entering eastern NY and will cross SNE this
afternoon, pushing offshore by 6 PM. So far radar mosaic isn't
overly impressive with front but we may see narrow lines of
low-topped storms develop next 1-3 hours as front enters western
New England. Not the greatest environment in place for
thunderstorms but combination of low CAPE, high shear and steep
mid level lapse rates may help in their formation. We also have
very cold air aloft (-25C at 500 mb) with low freezing levels
courtesy of upper low moving through southern Ontario, so we
expect to see a lot of reports of small hail, even in showers.

CAMs continue to favor line of storms entering western New
England by 2 PM, weakening as it reaches RI and eastern MA
closer to 4-5 PM and encounters a less favorable environment
(less instability due to S/SW flow), and pushing offshore 6-8
PM. Main concern is for wind damage with this line of storms,
primarily in western MA/CT where better instability should
exist, although certainly "greater" severe threat should end up
farther to the south.

At same time, core of SW low level jet will be over RI and
eastern MA this afternoon with 50-60kt at 925 mb. For these
locations, threat of wind damage from convection is much lower
due to less instability, but strong winds should partially mix
down ahead of any showers/storms (40-50 mph) before subsiding as
rain arrives, then picking up again behind front as cold
advection gets underway.

Still looking at a rapid drop in temperatures behind front as
colder air aloft mixes down in strong cold advection. Many
locations will fall quickly into mid to upper 30s and there
could be a brief changeover to wet snow from Berkshires to
Worcester Hills, although not expecting any accumulation should
it occur.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...

Strong winds will continue through the night around the base of
the mid level cutoff low sitting across central and eastern
Quebec. W-NW winds will gust up to 25-35 kt, highest across the
high terrain and along the coast, especially across the Cape and
islands.

Will see temps bottom out in the mid 20s to lower 30s, except
the mid 30s across the Cape and islands. However, with the gusty
winds, wind chill values will make it feel much cooler.

Wednesday...

Will see dry conditions as high pressure begins to build off the
mid Atlc coast. Will still see W-NW winds across the region,
which may become gusty during the day, up to around 20-25 kt, as
cold air remains in place though not quite as cold as on
Tuesday.

Should see high temps mainly in the 40s, which is much below
normals for late April. Readings are forecast to run around 10
to as much as 18 degrees below normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Big Picture...

As upper low pressure pulls out through the Maritimes, the flow
across the USA becomes more zonal with northern and southern
streams. Shortwave in the southern stream moves through the Midwest
Thursday and New England Friday. Then a northern stream shortwave
over the Pacific Northwest Wednesday moves to the Great Lakes by
Saturday where it digs a closed low. This low then lifts through New
England Sunday and Monday.

The pattern trends from cooler than normal to near normal by the
weekend. Model mass fields are similar through Friday, then develop
small differences over the Northeast USA over the weekend. Forecast
confidence is moderate for most of this period, except low-moderate
Sunday-Monday.

Daily Concerns...

Wednesday night...

Weak high pressure brings a brief respite with fair skies and light
wind. High clouds then increase from the west after midnight. Clear
skies and light wind will allow temperatures to cool off at night.
With dew points in the teens and 20s, there will be room for temps
to reach near freezing before any thicker clouds move in. Expect min
temps in the upper 20s and lower 30s. Will need to monitor for
either a frost advisory or freeze warning.

Thursday-Friday...

Upper jet leading the southern shortwave brings its left exit region
up to the South Coast late Thursday, generating lift. The low level
flow increases during the day, and turns from the south by evening.
Dry airmass with dew points in the teens and 20s. Meanwhile mixing
to 925 mb taps potential for max temps in the upper 40s and lower
50s. This creates a large dew point depression. This dryness along
with weak precipitation support until late, suggests a mostly dry
day Thursday with isolated showers along the South Coast.

There remain model differences, with the GFS tracking the storm
center near the coast while the ECMWF takes it about 140 nm farther
south. An ECMWF solution would keep the heaviest rain offshore while
the GFS would bring it ashore into CT/RI/SE MA. Either way, it does
look like at least some rain for the region.

The forecast will show clouds filling in by evening with the upper
jet bringing increasing lift and the low level jet bringing
increasing moisture. PW values increase to around 1 inch in CT/RI/SE
MA, a little less to the north. These values are above normal but
not excessive. GFS cross sections show deep moisture and strong
lift. Expect rain developing during the night and continuing Friday
morning, then tapering off in the afternoon as the coastal low
moves out to sea and high pressure builds south.

Clearing and dry Friday night.

Saturday through Monday...

High clouds move back in during Saturday, but as with Thursday this
looks like a dry weather day.

Surface low pressure develops over the Plains Friday and moves to
the Mid Atlantic coast Saturday night. The low then passes a little
south of the South Coast on Sunday. Both GFS and ECMWF bring
precipitation to the region Sunday and Sunday night. The ECMWF is
mild over Southern New England. The GFS shows 950 mb temps near 0C,
but with surface temperatures in the upper 30s and 40s. The mild
solution would mean rain, while the colder GFS solution suggests a
period of rain/snow mix Saturday night/Sunday morning. The forecast
will show rain for now, but will need to be monitored for future
changes in model data.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Moderate confidence.

Conditions lower to MVFR from west to east ahead of cold front.
Expect line of showers/storms with front, arriving BAF/BDL
around 18Z and ORH around 19Z. Activity weakens as it reaches
BOS/PVD 19-20Z and FMH/HYA/ACK 21-23Z. Small hail possible in
any showers/storms along with 35-45kt gusts.

Improvement to VFR early tonight with W 25-35kt gusts. Few snow
showers possible near Berkshires with local MVFR. VFR Wed with
W/NW 25-30kt gusts, then diminishing winds Wed night.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Thursday through Saturday/...

Thursday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
SHRA likely.

Friday: Mainly MVFR, with local IFR possible. Breezy. SHRA
likely.

Friday Night: Mainly VFR, with local MVFR possible. Breezy.

Saturday: VFR.

&&

.MARINE...
S/SW winds reach Gale force by mid afternoon, with gusts to
around 40kt prior to cold front crossing waters early this
evening. May be a brief lull in winds this evening as winds
shift to W/NW, but expect another increase to Gale force tonight
and during day Wed, before winds subside Wed night.

Gale Warnings have been extended through Wednesday for all
waters except Boston Harbor and Narragansett Bay, and into
Wednesday night for outer coastal waters.

Showers expected at times during afternoon and into this
evening ahead of front.

Outlook /Thursday through Saturday/...

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Slight chance of rain
showers.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Rain showers likely.

Friday Night: Winds less than 25 kt. Rough seas up to 11 ft.
Slight chance of rain showers.

Saturday: Winds less than 25 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EDT this evening for CTZ004.
MA...Wind Advisory until 7 PM EDT this evening for MAZ007-012>021.
     Wind Advisory until 9 PM EDT this evening for MAZ022>024.
RI...Wind Advisory until 7 PM EDT this evening for RIZ001>008.
MARINE...Gale Warning until 10 PM EDT Wednesday for ANZ231>235-237-251.
     Gale Warning until 8 PM EDT this evening for ANZ230.
     Gale Warning until 1 AM EDT Wednesday for ANZ236.
     Gale Warning until 2 AM EDT Thursday for ANZ250-254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...JWD
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...JWD
MARINE...WTB/EVT
Hazardous weather outlook, Apr 21, 3:22 AM EST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Tue Apr 21 2020

MAZ002>006-008>011-026-220830-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Northern Middlesex MA-
422 AM EDT Tue Apr 21 2020

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015>021-RIZ001>008-220830-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
422 AM EDT Tue Apr 21 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-220830-
Hartford CT-Tolland CT-
422 AM EDT Tue Apr 21 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ004-MAZ014-220830-
Windham CT-Southeast Middlesex MA-
422 AM EDT Tue Apr 21 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
eastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-220830-
Barnstable MA-Dukes MA-Nantucket MA-
422 AM EDT Tue Apr 21 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ012-220830-
Southern Worcester MA-
422 AM EDT Tue Apr 21 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-220830-
Western Norfolk MA-
422 AM EDT Tue Apr 21 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-254>256-220830-
Rhode Island Sound-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Tue Apr 21 2020

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>234-251-220830-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Massachusetts Bay and Ipswich Bay-
422 AM EDT Tue Apr 21 2020

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-220830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
422 AM EDT Tue Apr 21 2020

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 3 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-220830-
Narragansett Bay-
422 AM EDT Tue Apr 21 2020

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-220830-
Boston Harbor-
422 AM EDT Tue Apr 21 2020

...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 21, 9:27 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1027 AM EDT Tue Apr 21 2020

MAZ013-017>021-RIZ001>007-211515-
Southern Plymouth MA-Western Plymouth MA-Eastern Plymouth MA-
Western Norfolk MA-Southern Bristol MA-Northern Bristol MA-
Eastern Kent RI-Newport RI-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Southeast Providence RI-
1027 AM EDT Tue Apr 21 2020

...Showers and Isolated Thunderstorms with Small Hail Across Rhode
Island and Southeast Massachusetts...

At 1023 AM EDT, Doppler radar was tracking cluster of showers and
isolated thunderstorms over central Rhode Island which were moving
northeast at 50 mph.

Pea size hail and winds in excess of 30 mph along with brief
downpours will accompany these showers or thunderstorm.

Locations impacted include...
Providence, Brockton, Fall River, Warwick, Cranston, Pawtucket,
Taunton, East Providence, Coventry, Cumberland, North Providence,
West Warwick, Johnston, North Attleborough, Bridgewater, North
Kingstown, Bristol, Attleboro, Mansfield and Middleborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough
to result in a few downed tree branches.

&&

LAT...LON 4153 7158 4187 7171 4212 7100 4184 7067
      4166 7120 4172 7116 4173 7126 4167 7124
      4164 7129 4168 7128 4162 7132 4166 7135
      4164 7133 4171 7129 4179 7137 4179 7138
      4165 7136 4166 7137 4169 7145 4159 7140
TIME...MOT...LOC 1423Z 240DEG 44KT 4176 7143

Nash

The radar

The Brookhaven radar (KOKX), 93 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Windham

When
April 21, 2:25 PM EST
Where
Windham County, 36.13 mi W of Willimantic
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.699, -72.920

In Bristol at 225 PM EST (325 PM EDT), a tree was down on Mix Street due to a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879216.